Discussions that mention synthroid

Thyroid Disorders board


Hello-I have a question. Silly me, a friend of mine said that she took Synthroid and lost alot of weight. So, I went to the Dr. and he gave me 100mcg. I have been on it for approx. 4 weeks. Although, I have not changed my eating habits, I have gained 10 pounds. Not the result I was hoping for. I admit, it was silly to even try when the Dr. got my test results back he said thyroid was normal, but went ahead and gave me a rx of Synthroid. Do you think this is what is making me gain so much weight?? Can I stop taking the Synthroid cold turkey-which is what I am planning on doing as soon as I find out it won't cause any damage. What would the side effects be? I really don't know hardly anything about the thyroid and feel really stupid taking this rx. Is Synthroid really suppose to help with weight loss? Please advise asap! Thanks!
There are far too many doctors who wrongly tell patients their thyroids are functioning normally when thyroid disease is actually present. But for a doctor to Rx thyroid medicine when they don't believe there is a problem is even more wrong. It's very dangerous to Rx Synthroid or any other thyroid med for weight loss purposes alone, and most doctors refuse to do it.

I have no explanation as to why you've gained weight with the med, but I have heard of that kind of effect from taking synthetic T4 even in people with thyroid disease. It shouldn't be dangerous to simply stop taking it, because it isn't like a chemical drug that must be tapered off gradually.

BTW, if you post your test results with the lab's ranges, we can probably tell you if you actually do have thyroid trouble, and whether your doctor just doesn't understand the test results. If you do, then a natural T4/T3 med may work better for you than Synthroid.
THank you for responding! I will get the results from my dr. and post it asap. But, I do think I will not continue taking them in the meantime. I am already 40 lbs. overweight and I know I started gaining after a couple of weeks of taking Synthroid. I read somewhere on here that if a dosage it too low it could make you gain-true? I be getting back soon. Thanks again!
I raised the question of weight loss & synthroid to my dr. years ago, thinking that if i needed to lose weight, I could just take more. It seemed like the perfect idea. He told me that the opposite would happen & that it wouldn't be wise to try synthroid for weight loss. If you don't need it & continue to take it, it may increase your appetite & zap your energy - thereby - defeating your purpose.
Quote from looseygoosey:
Hello-I have a question. Silly me, a friend of mine said that she took Synthroid and lost alot of weight. So, I went to the Dr. and he gave me 100mcg. I have been on it for approx. 4 weeks. Although, I have not changed my eating habits, I have gained 10 pounds. Not the result I was hoping for. I admit, it was silly to even try when the Dr. got my test results back he said thyroid was normal, but went ahead and gave me a rx of Synthroid. Do you think this is what is making me gain so much weight?? Can I stop taking the Synthroid cold turkey-which is what I am planning on doing as soon as I find out it won't cause any damage. What would the side effects be? I really don't know hardly anything about the thyroid and feel really stupid taking this rx. Is Synthroid really suppose to help with weight loss? Please advise asap! Thanks!


Hi.. yes, you can definitely experience weight gain if the thyroid med you don't actually need paradoxically suppresses your thyroid function and does not provide you with enough for your body to function. In this scenario you may experience fatigue, skin problesms and hairloss amongst many many other things.